North Carolina, 2022

Damaging Winds in North Carolina, August 3, 2022

August 3, 2022 · NWS RAH · 2 events in 1 county or zone

Showers and thunderstorms developed along an inland advancing sea breeze across southeastern portions of central North Carolina. One of the storms became severe and produced damaging winds across Scotland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed along an inland advancing sea breeze across southeastern portions of central North Carolina. One of the storms became severe and produced damaging winds across Scotland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 2:58 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 3, 2:58 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
358 PM EDT Wed Aug 3 2022

.SYNOPSIS...
A surface trough will move east across central NC this morning, then
weaken and dissipate over the eastern Carolinas later this afternoon
through tonight. Persistent high pressure will otherwise extend
across the western Atlantic and Southeast through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Wednesday...

A mid-level ridge currently off the East Coast is building west into
the Carolinas, with resulting height rises over our region. Current
surface analysis shows the trough that had been over central NC has
weakened and largely dissipated. Meanwhile radar shows a line of
showers and storms along the sea breeze boundary over far SE NC and
eastern SC. The CAMS show potential for a few of these showers and
storms to move over the southern Coastal Plain and Sandhills from
now into the early evening as the sea breeze continues to push
inland. SPC mesoanalysis currently shows 1500-2500 J/kg of MLCAPE in
these areas, but coverage should be fairly isolated given weak mid-
level lapse rates and a lack of upper forcing. Also not expecting a
severe threat given the lack of shear. The CAMS show potential for
showers and storms late this afternoon and early evening across the
southern Piedmont from a pair of vort maxes that are across eastern
GA and SC. Given the best forcing will be to our west across the
mountains, coverage again should be isolated and the 12z CAMS have
trended drier. Across the northern Piedmont and northern Coastal
Plain where the flow aloft is dry/westerly, PW values are only in
the 1.2-1.4 inch range and CIN is dominating, with very little
cumulus development even. Thus not expecting any precipitation to
make it to those areas.

Any convection will diminish tonight with loss of daytime heating.
Patchy low stratus is possible in the east late tonight as the low-
level flow turns more moist/southerly. Lows will be in the upper-60s
to mid-70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 320 PM Wednesday...

Summertime pattern continues as an upper level ridge builds west and
low level southwesterly flow proceeds into Central NC. These
conditions will help the hot and humid conditions continue Thursday.
As afternoon heating evolves, highs are expected to be in the low to
mid 90s. These high temps combined with dew points in the 70s will
result in heat indices in the upper 90s to low 100s. No heat
advisory needed for Thursday. There is a chance of isolated showers
and thunderstorms in the afternoon with the best chance in the NW
Piedmont and lesser chance in the SE, although a very isolated
shower could occur in the SE region as the sea-breeze moves inland
later afternoon early evening. Lows will be generally in the low 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

Fri-Sun: Pattern remains largely the same heading through the
weekend. The deep/strong NW Atlantic ridge continues to nose across
the central and eastern Carolinas Fri, and this warmer and more
stable mid level air in the east and a light SW surface flow over
the western Carolinas should keep most convection locked into the
higher terrain. While a long-fetch low level southeasterly Atlantic-
source flow into the Southeast will push PWs back up, values barely
reach 2.0" over the mountains & foothills, with PW aob 1.5" over the
eastern Carolinas for much of Fri/Fri night. Will retain good chance
pops in the NW, trending to low pops in our east. A westward-moving
upper wave tracking on the S side of the NW Atlantic anticyclone
will move ashore on the Southeast coast over the weekend, and this
may produce an uptick in shower/storm coverage as more tropical-ish
air spreads in, however the flow from the low levels up through the
column will remain fairly weak, limiting any DPVA. Any convection
will likely be slow-moving, albeit with minimal organization, and
with the GFS and ECMWF both showing PWs mostly under 2.0", will keep
coverage mostly as scattered, with higher pops focused in our NW,
through the weekend. With day-over-day thicknesses unchanged, highs
should remain in the upper 80s to mid 90s each day, with lows in the
70s except for a few upper 60s N.

Mon-Wed: The NW Atlantic high steadily weakens and slips southward
early next week, as the westerlies dip into the Great Lakes /
Northeast regions in anticipation of eventual eastern-CONUS
troughing heading into mid week. The gradually increasing mid level
flow, potential passage of mid level perturbations, and slightly
lowering mid level heights should gradually push pops up heading
into Wed, ahead of a surface cold front that approaches from the NW.
After a continuation of daily afternoon west-focused pops Mon/Tue,
pops should increase areawide for Wed with increasing low level SW
flow ahead of the front, however will cap pops below the likely
category for now, until timing becomes a bit more certain. Temps
should hold a degree or two above normal. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 155 PM Wednesday...

24-hour TAF period: VFR conditions are generally expected across
central NC through the TAF period. Radar shows scattered showers and
storms beginning to develop along a sea breeze boundary across SC
and far SE NC. A few of these could make it into the Sandhills and
southern Coastal Plain, including FAY, from now into the early
evening. Brief gusty winds and reduced visibilities are possible
with any storms, but they should be isolated and quickly diminish
after 00z. Elsewhere just scattered fair weather cumulus is expected
today. As the low-level flow turns more moist/southerly, some sub-
VFR ceilings/visibilities from fog/low stratus can't be entirely
ruled out late tonight and early tomorrow morning across the
Sandhills and Coastal Plain (including FAY and RWI). However, the
RAP is the only model currently showing this, with even the usually
bullish NAM keeping the low levels too dry. Thus confidence in this
occurring is low. Light and variable winds today will switch to S/SW
around 5-10 kts tomorrow.

Looking beyond 18Z Thursday: Areas of stratus and fog will be
possible through eastern NC, including as far west as FAY and RWI,
each morning through the weekend. Weakly-forced, pop-up
showers/storms will also be possible throughout central NC each
afternoon-early evening, particularly around INT/GSO.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...CA
LONG TERM...Hartfield
AVIATION...Danco
Hazardous weather outlook, Aug 3, 3:06 AM EST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
406 AM EDT Wed Aug 3 2022

NCZ011-027-028-041>043-075>078-083>086-088-089-040815-
Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
406 AM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat Index values will reach 100 to 104 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat Index values will reach 100 to 104 degrees again Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>040-073-074-040815-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Stanly-Montgomery-
406 AM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 4:18 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
518 PM EDT Wed Aug 3 2022

NCZ085-086-032200-
Scotland NC-Hoke NC-
518 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of Scotland and
southern Hoke Counties through 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxton, or 7 miles east of Laurinburg, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, Gibson, East
Laurinburg, Silver City, Laurel Hill and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3469 7954 3480 7968 3481 7969 3482 7963
      3482 7962 3486 7962 3494 7948 3502 7912
      3493 7906 3483 7919 3484 7935 3482 7936
      3477 7933 3465 7945
TIME...MOT...LOC 2118Z 171DEG 8KT 3473 7934

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NTL

The radar

The Wilmington radar (KLTX), 124 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
August 3, 4:46 PM EST
Where
Scotland County, 3.16 mi ENE of East Laurinburg
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
34.790, -79.370

Thunderstorm Wind, Scotland

When
August 3, 4:49 PM EST
Where
Scotland County, 2.15 mi NNE of Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
34.800, -79.440

Trees were reported down on power lines near Morris Drive and Wagram Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053668, 1053667.